Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Amarillo, TX

July 29, 1997Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 29, 1997, 6:52 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1997, 6:52 PM CDT (23:52 UTC)
Expired
Jul 29, 1997, 9:00 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Potter County, TX, Randall County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 292352
FFWAMA
TXC375-381-300200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT TUE JUL 29 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  900 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHEASTERN POTTER COUNTY...NORTHEASTERN RANDALL COUNTY
 
AT 6:45...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEAR
STATIONARY THUNDERSTORMS WITH INTENSE RAINFALL OVER NORTHEASTERN RANDALL
AND SOUTHEASTERN POTTER COUNTIES COVERING THE EASTERN HALF OF THE CITY
OF AMARILLO. IN ADDITION...2.74 INCHES OF RAIN HAS FALLEN AT THE
NATIONAL WEATHER SERVICE OFFICE IN 50 MINUTES.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:29 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 3:29 PM CDT, 3 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT TUE JUL 29 1997

12Z 500MB ANALYSIS INDICATED NOTBALE DRY AIR ADVECTION OVER THE
SOUTH PANHANDLES. WV SAT SHOWED SOME DRYING ROTATING ON THE BACK
SIDE AND UNDERNEATH THE RIDGE. HOWEVER...LOW LEVEL MOISTURE REMAINED
VERY HIGH SO WE DO NOT EXPECT PRECIPITABLE WATER VALUES TO DROP TOO
MUCH. A SPECIAL FLIGHT AT 18Z INDICATE A CAPE VALUE AROUND 3400 J/KG
AND A LIFTED INDEX OF MINUS 8. IN ADDITION...THE SOUNDING INDICATED
SOME COOLING AT 500MB. ALSO...TAKING A QUICK WALK OUTSIDE WE WERE
GREETED TO TOWERING CUMULUS IN ALL QUADRANTS. RADAR INDICATED SOME
ISOLATED STORMS OVER THE SOUTHWEST ZONES.

FORECAST PROBLEM OF TODAY IS FLASH FLOODING TONIGHT. WE DO NOT THINK
FLOODING WILL BE A PROBLEM DUE TO THE HIGHEST POPS ARE FORECAST
OVER AREAS THAT DID NOT RECEIVE HEAVY RAIN YESTERDAY. HEAVY RAIN IS
POSSIBLE BUT SHOULD NOT BE A PROBLEM. QPF IS HINTING AT HEAVY
PRECIPITATION ALONG THE FRONTAL BOUNDARY TONIGHT SO WE WILL INCLUDE
THE WORDING HEAVY RAINFALL POSSIBLE IN THE EXTREME WEST AND SOUTH
FOR TONIGHT.

MODELS ARE IN GOOD AGREEMENT. THE COLD FRONT ACROSS THE SOUTH HALF
OF THE PANHANDLES WILL MOVE SLOWLY SOUTH OF THE CWA TONIGHT. UPPER
LEVEL RIDGE WILL CONTINUE TO BROADEN WEST OVER THE SOUTH PLAINS AND
ROCKIES WITH TIME.  UPSLOPE FLOW WILL DIMINISH SOMEWHAT WEDNESDAY
MORNING...HOWEVER TEMPERATURES WILL BE A LITTLE LOWER AND PATCHY FOG
AND LOW CLOUDS ARE POSSIBLE. WITH RESIDUAL LOW LEVEL MOISTURE AND
HEATING WEDNESDAY AFTERNOON...WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE CWA.  AT THE SURFACE ON THURSDAY...A BUBBLE HIGH
WILL BREAK OFF THE MAIN HIGH AND DRIER AIR WILL BE IN PLACE. IN
ADDITION...UPPER LEVELS WILL BE DRY AND THE CONVECTIVE THREAT WILL
BE LESSEN.  A LEFT-OVER FRONTAL BONDARY IN EASTERN NEW MEXICO MAY BE
FOCUS FOR SOME INITIATION...SO WE WILL KEEP POPS IN THE WEST FOR
THURSDAY. WE WILL BE BOLD AND TAKE POPS OUT FOR THE REST OVER THE
CWA FOR THURSDAY.

IN THE EXTENDED...MODELS KEEP THE RIDGE OVER CENTRAL U.S. THROUGH
THE WEEKEND. BETTER HEATING WILL PRODUCE SOME ISOLATED STORMS EARLY
IN THE FORECAST PERIOD. THE RIDGE WILL CONTINUE TO RETROGRA:DE
OVER THE ROCKIES BY MONDAY AND CHANCES WILL INCREASE DUE TO A
NORTHWEST FLOW.

.AMA...
TX...NONE.
OK...NONE.

ZEIGLER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:20 PM CDTSevere Thunderstorm WarningAMAPotter55 min
Jul 29, 6:21 PM CDTSevere Thunderstorm WarningAMAPotter, Randall54 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.